We are happy to announce that The Journal of Basic and Clinical Health Sciences (JBACHS) is indexed by the Emerging Sources Citation Index since November 2017.
Journal of Basic and Clinical Health Sciences 2017 , Vol 1 , Issue 1
Retrospective Analysis of Anticonvulsant Exposures Admitted to Department of Emergency Medicine in Dokuz Eylül University Hospital
Toros Mert Saraçoğlu1,Nil Hocaoğlu2,Sedat Yanturalı1,Rıdvan Atilla1,Burcu Tanay Demirdöven1,Başak Bayram1
1Department of Emergency Medicine, Dokuz Eylül University School of Medicine, İzmir, Turkey
2Department of Medical Pharmacology, Dokuz Eylül University School of Medicine, İzmir, Turkey
DOI : 10.5152/jbachs.2017.77 Purpose: To evaluate demographic characteristics, clinical signs and symptoms, treatment methods and clinical outcomes of anticonvulsant exposures in cases who were admitted to the Department of Emergency Medicine of in Dokuz Eylül University Hospital (DEUH) between 2000 and 2010 and reported to the Dokuz Eylül University Drug and Poison Information Center (DEUDPIC).

Methods: Age, sex, type of the anticonvulsant agents, route and causes of the exposure, clinical signs and symptoms, recommended and applied treatment methods and outcomes were recorded on a standard data forms, then entered into a computerized database program (Ruber). The chi-square test was used in the statistical analyses.

Results: Seventy seven patients (45 women, 32 men) whose data were fully accessible were studied. Exposures were found to mostly occur due to acute (50.6%) and intentional (77.9%). Patients presenting with anticonvulsant exposure, were most commonly admitted (32.5%) to the DEUH within two hours after the ingestion. The most common causes of poisoning were identified as carbamazepine (32.5%) and valproic acid (23.4%). On clinical evaluation, 36.4% of the patients did not develop any clinical signs or symptoms, and 7.8% of the patients developed severe clinical signs and symptoms. Most of the severe cases (66.7%) resulted from carbamazepine ingestion. Also, 88.3% of the cases were found to have recovered and were discharged from the hospital without sequelae, no death occurred. The mean length of stay was 19.6±25.6 hours.

Conclusion: Carbamazepine intoxication ranked first among the intoxications due to anticonvulsant exposures. In this case, the length of follow up in the emergency department may be prolonged, particularly as a result of the anticholinergic effects of carbamazepine that may delay the onset of clinical manifestations. Keywords : Anticonvulsant, exposure, poisoning, emergency department, Drug and Poisoning Information Centre